Alert archive / Wyoming / High Wind Watches in 2019
High Wind Watch 4, NWS Riverton, WY
NWS Riverton, WY issued this high wind watch at Feb 12, 2019, 1:25 AM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Feb 12, 2019, 6:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 12, 2019, 1:25 AM MST (08:25 UTC)
- In effect from
- Feb 12, 2019, 6:00 PM MST
- Expired
- Feb 12, 2019, 9:55 AM MST
- In force
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2106 m above ground
- 0-6 km bulk shear
- 91 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 382 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Feb 11, 11:45 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Feb 11, 11:45 PM MST, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1145 PM MST Mon Feb 11 2019 .UPDATE... Issued at 1139 PM MST Mon Feb 11 2019 High Wind Watch was upgraded to a Warning for the Cody Foothills beginning 5 AM Tuesday. We also issued a High Wind Watch from Tuesday evening through late Wednesday night for WYZ019-020; and a Winter Storm Watch from Wednesday morning through Thursday morning for WYZ001-002-012>014-023>025. UPDATE Issued at 529 PM MST Mon Feb 11 2019 Winds have subsided along the Cody Foothills this afternoon, so the high wind warning was cancelled. Winds are expected to increase early Tuesday morning along the Cody Foothills with periods of high wind possible through Wednesday morning. A High Wind Watch was issued to cover this next event. && .SHORT TERM... Tonight...Snowfall is just getting started again in the far west. Isentropic lift is the main driver right now so this steady light snowfall will remain steady and become moderate to heavy at times over the next couple of hours and will continue all night tonight through about 7 am Tuesday morning. With isentropic lift being the only real lifting mechanism with this warm advection type storm, around one half inch of snow per hour is likely at the higher elevations and half of that at the lower elevations. This would add up to a typical advisory type storm by 7 am. Meanwhile, the winds in the Cody Foothills have decreased now that this mornings trouhpa has exited to the east along with h7 40 knot winds. These winds were likely enhanced by gap flow. Will let the high wind warning ride for now as wind gusts are increasing once again at one of the sensors in Clark. The high wind warning expires at 6 pm this evening. Borderline sub warning winds will likely continue through the night tonight as a 12C degree h7 temp gradient continues from YNP to the Cody Foothills tonight. With the sfc high over Southwest WY, a sfc gradient has once again become established resulting in increased southwest winds from the Red Desert to Casper with these winds continuing for the most part tonight. Many areas that have been trapped in temperature inversions as well as the higher elevations will see a steady rise in temperatures tonight as this next aforementioned Pacific trough ushers in milder Pacific air from the west and continues to erode the inversions. Tuesday...Snowfall will continue in the northwest into Tuesday, but will diminish through the morning hours. The majority of snowfall will be over by early afternoon. Winds on the other hand will increase through the day in the Cody Foothills and from the Green Mountains through Natrona County. Gusts should stay below high wind criteria in the wind corridor, but the Cody Foothills may need a high wind warning for the second day in a row. A positive of the wind is that it should continue to push out trapped cold air and parts of central and eastern Wyoming should get above freezing for the first time in over a week. .LONG TERM...Tuesday night through Monday The active pattern will continue through much of the period. After the break in the snow much of Tuesday, we look for more snow to move into the west, probably after midnight Tuesday with isentropic lift increasing. All the models are indicating the snow to remain light to moderate through most of Wednesday as well. The steadiest snow and heaviest snow is still expected to fall from late Wednesday through Thursday morning with some enhancement from the passage of the trough axis and front as well as some jet energy from a couple of jet streaks moving across the area. Additional highlights will likely be needed for this event, but we will hold off for now given the current advisories to not cause confusion. Meanwhile, dry conditions will continue East of the Divide through Wednesday evening. With the increase in winds, a lot of areas have seen the inversions mix out. With the increasing southwest flow and pressure gradient ahead of the approaching Pacific system, windy conditions look likely. First, on Tuesday night, high winds may be possible in the lee of the Cody Foothills. The NAM is especially bullish with 700 millibar winds as high as 70 knots and some right front quadrant jet energy to help enhance downward momentum. Again, with the current high wind warning we will wait so we won't create any confusion. High winds highlights may also be needed in wind prone areas of the southwestern Wind Corridor with 700 millibar winds increasing to over 50 knots. This will likely be the warmest day of the week as well. As for the chance of snow, there will be some but at this point it does not look like a major storm. The GFS is the most bullish with a period of snow Thursday morning as the front moves through, especially in Johnson and Natrona Counties. The NAM and European are not as impressed though. For now, we have kept POPS in the slight to low chance category until the models hopefully come into better agreement. High temperatures may also be tricky as the cold front drops southward. We could having falling daytime temperatures up north for example. Uncertainty increases substantially after Thursday. Another system will likely cross the area Thursday night through Friday night, depending on which model you believe. At this point, given the difference in timing and more important things to worry about in the shorter term, we left the preload alone for the most part. The same goes into the weekend as westerly flow will bring a few more waves to the west with mainly dry conditions East of the Divide on Sunday && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1139 PM MST Mon Feb 11 2019 West of the Continental Divide (KJAC, KRKS, KPNA, KBPI) Areas of MVFR light snow and ceilings with frequent mountain obscurations will continue vicinity and north of a KJAC-KDUB line until around 13z. There will be a lull in snowfall then until around 00z Wednesday, but some lower ceilings will continue to occasionally obscure mountains across NW Wyoming. MVFR/IFR snow will increase and become widespread across the western mountains and far west between 06z-12z Wednesday. Strengthening mountain top winds will also result in areas of LLWS developing overnight Tuesday night. East of the Continental Divide (KCPR, KCOD, KRIW, KWRL, KLND) Surface southwest wind at 20-35 knots with gusts to 40-45 knots will continue from South Pass to vicinity KCPR and southward through the period resulting in areas of BLSN partially obscuring terrain. Strong west winds will also develop along the Cody Foothills around dawn Tuesday with gusts over 50 knots possible. There may be a lull in these winds Tuesday afternoon, and a re- intensification Tuesday evening. Areas of LLWS will also occur through the period along the east slopes of the Divide, vicinity KCOD-KDUB-KLND. Otherwise, VFR conditions will prevail through the period with variable mid and high clouds. && .FIRE WEATHER...Steady accumulating snow will occur in the west during the rest of this afternoon and tonight until around 7 am Tuesday. More significant snow is forecast late Tuesday night through Thursday for the far west. Gusty southwest winds will continue from the Red Desert to Casper through Tuesday. Gusty west winds are expected to continue over the Cody Foothills through Tuesday. Temperatures will warm over many areas during the night tonight and into Tuesday. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Tuesday evening through late Wednesday night for WYZ019-020. Winter Storm Watch from Wednesday morning through Thursday morning for WYZ001-002-012>014-023>025. Winter Weather Advisory until 7 AM MST Tuesday for WYZ001-012- 013-023-024. High Wind Warning from 5 AM Tuesday to 9 AM MST Wednesday for WYZ003. && UPDATE...Meunier SHORT TERM...Lipson/Bourque LONG TERM...Hattings AVIATION...Meunier FIRE WEATHER...Lipson
Hazardous weather outlook, Feb 11, 5:29 PM MST, 7 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 529 PM MST Mon Feb 11 2019 WYZ001>020-022>030-130030- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 529 PM MST Mon Feb 11 2019 ...High Wind Watch for the Cody Foothills from 5 AM Tuesday through Wednesday Morning... ...Winter Weather Advisories in effect for portions of western Wyoming until 7 AM Tuesday... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Tonight. Snow has returned to far western Wyoming and will continue through the overnight hours tonight. Periods of moderate to heavy snow expected. High winds are possible along the Cody Foothills late tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday...Light snow continues over the far west. Occasional high winds possible, mainly Tuesday morning and again Tuesday night, along the Cody Foothills. Wednesday and Wednesday night...Snow continues over the far west. Heavy snow expected through the overnight hours. Thursday...A chance of snow all areas. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report snowfall amounts. Thank you.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 5:19 PM MST | High Wind Watch | RIW | Park | 8 hr |
| Feb 12, 1:25 AM MST | High Wind Warning | RIW | Fremont, Natrona, Park, Sweetwater | 49 hr |
| Feb 12, 1:50 AM MST | Winter Storm Watch | RIW | Fremont, Hot Springs, Lincoln, Park, Sublette, Teton | 9 hr |
| Feb 12, 10:47 AM MST | Winter Storm Warning | RIW | Fremont, Hot Springs, Lincoln, Park, Sublette, Teton | 4 days |
| Feb 12, 10:47 AM MST | Winter Weather Advisory | RIW | Fremont, Lincoln, Sublette, Sweetwater | 4 days |
Nearby
High Wind Watches in Wyoming, 2019Every high wind watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.